Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Reno, NV

July 19, 2004Churchill County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 19, 2004, 4:25 PM PDT for Churchill County, Nevada. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 4:25 PM PDT (23:25 UTC)
Expired
Jul 19, 2004, 5:00 PM PDT
In force
35 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Churchill County, NV

The radar

The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 192325
SVRREV
NVC001-200000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
425 PM PDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHURCHILL COUNTY IN WEST CENTRAL NEVADA

* UNTIL 500 PM PDT

* AT 419 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHWEST OF TRINITY JUNCTION...OR ABOUT 22 MILES NORTH OF
  FALLON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE JUNCTION OF INTERSTATE 80 AND HIGHWAY 95 BY 450 PM PDT

LAT...LON 3983 11898 3986 11898 3990 11894 3999 11890
      3999 11862 3981 11873 3979 11876 3971 11882
      3977 11901

$$

BRONG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 PM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 19, 3:00 PM PDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT MON JUL 19 2004

.SHORT TERM...
MODELS DO NOT REALLY MAKE ANY MAJOR CHANGES TO THE WX PATTERN OVR
THE SIERRA AND WESTERN NEVADA THE NEW FEW DAYS.  THE DRY SW FLOW
AHEAD OF A NEARLY STATIONARY TROF IN THE ERN PACIFIC WILL REMAIN OVR
THE AREA.  THIS SHOULD KEEP CONVECTION IN THE ERN PART OF THE CWA.
TEMPS FOR THE FIRST PART OF THE WEEK WILL STAY NEAR NORMAL BEFORE
GOING ABOVE NORMAL BY THE END OF THE WEEK.  AFTN ZEPHYR WINDS ARE
LIKELY ALONG THE EAST SLOPES OF THE SIERRA. FISCHER

.LONG TERM...FRIDAY THROUGH MONDAY...
STRONG RIDGE OVER THE SOUTHWESTERN U.S. THROUGH THE PERIOD WITH AXIS
EXTENDING NORTHWEST ACROSS PACIFIC NW INTO WESTERN CANADA.
TEMPERATURES WILL BE ABOVE NORMAL AND NEAR 100 DEGREES IN WESTERN NV
VALLEYS FRIDAY AND SATURDAY. RELATIVE HUMIDITIES WILL DECREASE
THROUGH THE PERIOD AS WELL.  IF WEAK UPPER TROUGH NEAR THE NORTHERN
CA COAST SATURDAY THROUGH MONDAY EVOLVES THE WEAK UPPER FLOW FRIDAY
AND SATURDAY WILL GRADUALLY BECOME MORE SOUTHWESTERLY AS THE RIDGE
SHIFTS INLAND ACROSS THE INTERMOUNTAIN WEST. WILL KEEP THE PREVIOUS
FORECAST TREND OF LOW POP THUNDERSTORMS FOR FRIDAY THROUGH THE
WEEKEND. FOR FRIDAY AND SUNDAY BEST INSTABILITY AND LOW LEVEL
CONVERGENCE WILL BE IN MINERAL AND MONO COUNTIES. THIS AREA SHIFTS
NORTH FOR SATURDAY WITH MORE STABLE CONDITIONS ACROSS MONO/MINERAL.
MOISTURE WILL BE LIMITED TO MID AND HIGH LEVELS AND COMBINED WITH
HOT AIRMASS WOULD EXPECT ANY THUNDERSTORMS TO BE DRY. MONDAY LOOKS
TO BE DRY ACROSS NE CA AND WESTERN NV. JAH

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:16 PM PDTSevere Thunderstorm WarningREVChurchill, Mineral29 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.